Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 31, 2008, 5:25 PM EDT for Tyrrell County, Washington County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 5:25 PM EDT (21:25 UTC)
- Expired
- Jul 31, 2008, 6:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 114 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:02 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 312125
SVRMHX
NCC177-187-312230-
/O.NEW.KMHX.SV.W.0151.080731T2125Z-080731T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
525 PM EDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TYRRELL COUNTY IN EASTERN NORTH CAROLINA...
SOUTHEASTERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 630 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PUNGO LAKE...OR
ABOUT 15 MILES SOUTHEAST OF PLYMOUTH...AND MOVING EAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KILKENNY BY 610 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE PIEDMONT. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3561 7620 3562 7630 3564 7628 3567 7628
3568 7627 3569 7628 3570 7662 3585 7660
3583 7617
TIME...MOT...LOC 2124Z 276DEG 18KT 3575 7650
$$
111 follow-up statement
000
WWUS52 KMHX 312208
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
608 PM EDT THU JUL 31 2008
NCC177-187-312230-
/O.CON.KMHX.SV.W.0151.000000T0000Z-080731T2230Z/
WASHINGTON NC-TYRRELL NC-
608 PM EDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN TYRRELL AND SOUTHEASTERN WASHINGTON COUNTIES...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR KILKENNY...OR ABOUT
21 MILES NORTHWEST OF ENGELHARD...MOVING EAST AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL TYRRELL COUNTY AT 620 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3561 7620 3562 7630 3564 7628 3567 7628
3568 7627 3569 7628 3570 7662 3585 7660
3583 7617
TIME...MOT...LOC 2208Z 276DEG 18KT 3572 7623
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:47 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 31, 2:47 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 PM EDT THU JUL 31 2008
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WAS LOCATED OVER THE CENTRAL PIEDMONT
WITH A STRONG MID-LEVEL SHORTWAVE MOVING ACROSS THE TENNESSEE
VALLEY INTO THE CAROLINAS LATER TONIGHT. THE TROUGH WILL MOVE EAST
TOWARD THE COAST FRIDAY AND SATURDAY. A COLDFRONT WILL MOVE INTO
THE AREA SUNDAY AND STALL OVER THE REGION BEFORE DISSIPATING
MONDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THE NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LINE OF CONVECTION FIRING OVER THE CENTRAL AND WESTERN PIEDMONT
AND WILL MOVE INTO THE ERN PORTION OF THE STATE BY THIS EVENING.
THUS FAR THIS AFTERNOON...THERE HAS BEEN LIMITED CUMULUS
DEVELOPMENT OVER OUR CWA...BUT COULD SEE SOME ISOLATED CONVECTIVE
DEVELOPMENT BEFORE THE MAIN ACTION GETS HERE IN THE EVENING. GIVEN
HIGH WETBULB ZERO AND FREEZING LEVELS...THINK PRIMARY THREAT WILL
BE WIND GUSTS. HAVE GONE WITH THE HIGHEST POPS OVER THE WESTERN
AND NORTHERN PORTIONS OF THE CWA WHERE THE UPPER SUPPORT WILL BE A
BIT BETTER IN CLOSER PROXIMITY TO THE STRONG MID-LEVEL ENERGY
ROTATING EAST FROM THE TENNESSEE VALLEY. ANOTHER VERY WARM NIGHT WITH
MINS MAINLY IN THE 75 TO 80 DEGREE RANGE.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
SOME OF THE OVERNIGHT CONVECTION MAY LINGER INTO THE EARLY MORNING
HOURS ON FRIDAY AND KEPT POPS GOING THRU FRIDAY MORNING. TROUGH
CURRENTLY OVER THE CENTRAL PIEDMONT MOVES EAST INTO THE COASTAL
PLAINS AREA AND LINGERS FRIDAY THROUGH THE WEEKEND. WITH THE FLOW
OF MOIST UNSTABLE AIR AROUND HIGH PRESSURE OFFSHORE TO OUR SOUTH
CONTINUING AND WEAK FRONTAL BOUNDARY WORKING INTO THE REGION FROM
THE NORTH LATE SATURDAY INTO SUNDAY...THINK EACH AFTERNOON AND
EARLY EVENING WILL HAVE AT LEAST A SMALL CHANCE OF SCATTERED
TSTMS...FOCUSING PRIMARILY ON THE SEABREEZE. CHANCES OF TSTMS
DIMINISH BY LATE SUNDAY AS THE WEAK FRONTAL BOUNDARY DISSIPATES.
HOT TEMPERATURES CONTINUING THRU THE WEEKEND WITH MAXES WELL INTO
THE 90S AWAY FROM THE WATER WITH OVERNIGHT MINS IN THE MUGGY 70S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER RIDGE WILL BECOME MORE ESTABLISHED OVER THE REGION NEXT WEEK
WITH MINIMAL RAIN CHANCES. TEMPS WILL REMAIN ABOVE NORMAL...GETTING
WELL INTO THE 90S FOR MAXES AND REMAINING IN THE MUGGY 70S FOR
MINS. SOMEWHAT BETTER RAIN CHANCES BY THURSDAY INTO NEXT WEEKEND
AS PIEDMONT TROUGH SHARPENS AND LOW-LEVEL MOISTURE INCREASES.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVECTION WILL MOVE INTO THE AREA FROM LATE AFTERNOON INTO THE
EARLY EVENING IN ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE. EXPECT
CONVECTION TO BE A THREAT INTO LATE THIS EVENING. SOME STORMS WILL
BE STRONG WITH WIND GUSTS NEAR 45 KNOTS POSSIBLE. MVFR CONDITIONS
OVERNIGHT IN WAKE OF CONVECTION...SOME LOCALLY LOWER AMOUNTS
POSSIBLE. MORE SCATTERED CONVECTION IS POSSIBLE FRIDAY AFTERNOON.
SURFACE FLOW WILL BE SOUTHWEST THROUGH LATE EVENING...THEN VEER TO
NORTHWEST AFTER MIDNIGHT BEHIND THE SHORTWAVE. WINDS WILL GRADUALLY
BACK TO SOUTHWEST LATE FRIDAY AFTERNOON.
GENERALLY VFR CONDITIONS THROUGH THE REST OF THE PERIOD...WITH LATE
NIGHT/EARLY MORNING FOG POSSIBLE. ANY CONVECTION WILL BE MAINLY
WIDELY SCATTERED AND THE LATE AFTERNOON/EARLY EVENING VARIETY.
&&
.MARINE...
SOUTHWEST FLOW WILL CONTINUE OVERNIGHT WITH HIGH PRESSURE OVER THE
SOUTH ATLANTIC AND A SURFACE TROF ALONG THE COASTAL PLAIN. SEAS WILL
INCREASE FOR A SHORT PERIOD OF TIME OVERNIGHT INTO FRIDAY MORNING
FROM OREGON INLET TO CAPE LOOKOUT ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE CROSSING THE AREA THIS EVENING. GENERALLY LIGHT WINDS AND
SEAS WILL CHARACTERIZE THE REST OF THE FORECAST. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST THIS WEEKEND...THEN STALL OUT ALONG THE
COAST ON SUNDAY. THE FRONT WILL DISSIPATE ALONG THE COAST EARLY NEXT
WEEK AS THE FRONT LOSES UPPER SUPPORT. HIGH PRESSURE SURFACE AND
ALOFT WILL BE THE RULE FOR MUCH OF NEXT WEEK WITH SOUTHWEST FLOW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
FRIDAY FOR AMZ152-154-156.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Jul 31, 3:24 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 324 AM EDT THU JUL 31 2008 NCZ029-044>047-079>081-090>095-098-103-104-010730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 324 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 104 DEGREES THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...HEAVY DOWNPOURS AND HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. CULLEN
In the hours before
Special weather statement, Jul 31, 4:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 PM EDT THU JUL 31 2008 NCZ047-081-103-312130- EASTERN DARE-WESTERN DARE-WESTERN HYDE- 435 PM EDT THU JUL 31 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 530 PM EDT... AT 435 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER WEST CENTRAL DARE COUNTY...OR ABOUT 14 MILES NORTH OF ENGELHARD...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CENTER OF DARE COUNTY BOMBING RANGE AT 440 PM EDT...LAKE WORTH AT 500 PM EDT...STUMPY POINT AT 505 PM EDT. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 45 min |
| Jul 30, 9:13 PM EDT | Special Marine Warning | MHX | 32 min | |
| Jul 30, 10:21 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jul 31, 4:46 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Martin, Pitt | 59 min |
| Jul 31, 5:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 31, 5:29 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 31 min |
| Jul 31, 5:32 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 31, 5:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 31, 6:05 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 55 min |
| Jul 31, 6:24 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 51 min |
| Jul 31, 6:30 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 45 min |
| Jul 31, 6:45 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 45 min |
| Jul 31, 6:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 31, 7:06 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 39 min |
| Jul 31, 7:20 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Onslow, Pamlico | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.